Indiana, 2001Hail and Damaging Winds in Indiana, June 19, 2001
June 19, 2001 · NWS IWX · 34 events in 10 counties and zones
20 hail, 12 thunderstorm wind, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 2:49 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 19, 2:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EST TUE JUN 19 2001
...FORECAST CHALLENGE WILL BE THE FIRST PERIOD FORECAST CONCERNING
THUNDERSTORMS AND THE THREAT OF SEVERE WEATHER...
17Z SURFACE CHART SHOWS WEAK COLD FRONT EXTENDING FROM NORTH
CENTRAL MICHIGAN SOUTHWEST INTO NORTHWEST INDIANA AND THEN INTO EAST
CENTRAL MISSOURI. A CU FIELD HAS BROKEN OUT ALONG AND SOUTH OF THE
FRONT AT 18Z. KIWX RADAR HAS A FEW CELLS POP WITH THE STRONGEST
CELL OVER FOUNTAIN COUNTY. 12Z DTX AND ILX SOUNDINGS SHOW DRY
AIR AHEAD OF THE APPROACHING COLD FRONT...BUT IT IS UNSTABLE WITH
LI'S BETWEEN -8 AND -10. UNMODIFIED CAPES RANGE FROM 2800 TO 3100
J/KG. LITTLE LOW LEVEL CONVERGENCE IS OCCURRING AT THE FRONTAL
SURFACE AT THIS TIME.
MODELS AVAILABLE ARE THE ETA...MESOETA AND THE AVN. ALL MODELS
ARE SIMILAR IN MOVING THE FRONT EAST OF THE CWA BY 06Z. BASED ON PAST
MOVEMENT...WILL LEAN TOWARD A SLOWER MOVEMENT OF THE FRONT IN
MAKING THE FORECAST. A SERIES OF SHORT WAVES FOLLOW THE FRONTAL
PASSAGE WHICH WILL PROLONG THE CHANCE OF RAIN INTO THURSDAY WHEN THE
FINAL SHORT WAVE FROM CENTRAL CANADA MOVES THROUGH.
WITH VERY UNSTABLE AIR AHEAD OF THE FRONT THERE CONTINUES TO BE
A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH
THE BEST CHANCE EAST OF A LINE FROM COLDWATER MICHIGAN TO MARION
INDIANA. SHOWERS AND THUNDERSTORMS CONTINUE TO BE POSSIBLE THROUGH
THE NIGHT...WEDNESDAY AND THURSDAY MORNING WITH THE BEST CHANCE OVER
THE SOUTHERN HALF OF THE CWA AS THE FRONT SAGS SOUTH.
FWC GUIDANCE WAS A LITTLE COOL FOR OVERNIGHT LOWS...BUT IT LOOKS
TO BE TOO WARM FOR OVERNIGHT LOWS NORTHWEST. FWC GUIDANCE LOOKS
CLOSE AND WILL FOLLOW FOR SOUTHEAST HALF.
EXTENDED...FINAL SHORT WAVE MOVES THROUGH THURSDAY USHERING IN A
COOLER AND DRY WEEKEND...BUT WARM AIR RETURNS EARLY NEXT WEEK. THE
ATMOSPHERE APPEARS TO BE CAPPED SO WILL KEEP FORECAST DRY THROUjGH
TUESDAY. INDMISFWA AVAILABLE.
.IWX...NONE.
GLL
In the hours before
Special weather statement, Jun 19, 11:24 AM EST, 4 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-200000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1124 AM EST TUE JUN 19 2001
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
INDIANA...SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO LATE
THIS AFTERNOON AND EVENING...
A COLD FRONT EXTENDING FROM NORTHERN LOWER MICHIGAN SOUTHWEST ACROSS
EXTREME NORTHWEST INDIANA INTO EAST CENTRAL MISSOURI WILL MARCH
ACROSS THE AREA THIS AFTERNOON AND EVENING. AHEAD OF THIS FRONT...A
WARM AND UNSTABLE AIRMASS IS IN PLACE. SCATTERED THUNDERSTORMS MAY
DEVELOP AS THE FRONT MOVES EAST. THE AIR IS DRY AND THAT WILL LIMIT
WIDESPREAD STORM DEVELOPMENT. HOWEVER...STORMS THAT DO DEVELOP
CAN BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE
WITH THE STRONGEST STORMS...HOWEVER WEAK WIND SHEAR AND CONVERGENCE
ALONG THE FRONT SHOULD PREVENT ANY ORGANIZED SEVERE CONVECTION.
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION...FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE CONCERNING
THIS POTENTIAL SEVERE WEATsHER THREAT.
GLL
Event by event
20 hail, 12 thunderstorm wind, 2 lightning. Local standard time, as filed.
Hail, Whitley
- When
- June 19, 4:00 PM EST
- Where
- Whitley County, 3 mi SE of South Whitley
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.050, -85.583
Hail, Whitley
- When
- June 19, 4:14 PM EST
- Where
- Whitley County, 5 mi NE of South Whitley
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.133, -85.550
Hail, Allen
- When
- June 19, 4:40 PM EST
- Where
- Allen County, 7 mi NW of Ft Wayne
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.133, -85.233
Hail, Kosciusko
- When
- June 19, 4:40 PM EST
- Where
- Kosciusko County, Pierceton
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.200, -85.717
Hail, Allen
- When
- June 19, 4:44 PM EST
- Where
- Allen County, 2 mi S of Huntertown
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.200, -85.167
Lightning, Whitley
- When
- June 19, 4:50 PM EST
- Where
- Whitley County, 5 mi S of Columbia City
- Injuries
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.139, -85.505 (the zone’s center; the record gives no point)
12 year old girl struck by lightning. Treated and released from hospital.
Hail, Allen
- When
- June 19, 4:50 PM EST
- Where
- Allen County, 5 mi NNW of Ft Wayne
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.133, -85.167
Hail, Allen
- When
- June 19, 4:54 PM EST
- Where
- Allen County, 7 mi N of Ft Wayne
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.167, -85.133
Hail, Whitley
- When
- June 19, 4:55 PM EST
- Where
- Whitley County, Churubusco
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.233, -85.317
Thunderstorm Wind, Miami
- When
- June 19, 4:59 PM EST
- Where
- Miami County, Mexico
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.817, -86.117
Numerous trees down. One house damaged.
Thunderstorm Wind, Cass
- When
- June 19, 5:00 PM EST
- Where
- Cass County, Logansport
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.750, -86.350
Hail, Allen
- When
- June 19, 5:00 PM EST
- Where
- Allen County, 5 mi NW of Ft Wayne
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.117, -85.200
Hail, Allen
- When
- June 19, 5:02 PM EST
- Where
- Allen County, 2 mi E of Ft Wayne
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.067, -85.100
Thunderstorm Wind, Noble
- When
- June 19, 5:14 PM EST
- Where
- Noble County, 2 mi SE of Wolflake
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.317, -85.467
Thunderstorm Wind, Whitley
- When
- June 19, 5:27 PM EST
- Where
- Whitley County, 5 mi N of Larwill
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.250, -85.633
Thunderstorm Wind, Whitley
- When
- June 19, 5:27 PM EST
- Where
- Whitley County, 3 mi W of Etna
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.267, -85.617
Thunderstorm Wind, Allen
- When
- June 19, 5:30 PM EST
- Where
- Allen County, Ft Wayne
- Reported by
- NEWSPAPER
- Coordinates
- 41.067, -85.133
Hail, Kosciusko
- When
- June 19, 5:42 PM EST
- Where
- Kosciusko County, 2 mi N of Pierceton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.233, -85.717
Thunderstorm Wind, Noble
- When
- June 19, 5:44 PM EST
- Where
- Noble County, 2 mi NE of Rome City
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.517, -85.350
Trees and power lines down.
Hail, Whitley
- When
- June 19, 5:44 PM EST
- Where
- Whitley County, Churubusco
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.233, -85.317
Hail, Allen
- When
- June 19, 5:45 PM EST
- Where
- Allen County, Ft Wayne
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.067, -85.133
Hail, Wabash
- When
- June 19, 5:45 PM EST
- Where
- Wabash County, 2 mi N of Disko
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.033, -85.950
Thunderstorm Wind, Noble
- When
- June 19, 5:47 PM EST
- Where
- Noble County, Rome City
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.500, -85.383
Utility pole down on house.
Hail, Noble
- When
- June 19, 5:55 PM EST
- Where
- Noble County, Rome City
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.500, -85.383
Thunderstorm Wind, Whitley
- When
- June 19, 5:56 PM EST
- Where
- Whitley County, 3 mi S of Columbia City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.117, -85.483
Hail, Allen
- When
- June 19, 5:58 PM EST
- Where
- Allen County, Ft Wayne
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.067, -85.133
Hail, Allen
- When
- June 19, 6:02 PM EST
- Where
- Allen County, 2 mi E of Ft Wayne
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.067, -85.100
Hail, Steuben
- When
- June 19, 6:10 PM EST
- Where
- Steuben County, Crooked Lake
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.683, -85.033
Thunderstorm Wind, Steuben
- When
- June 19, 6:13 PM EST
- Where
- Steuben County, Crooked Lake
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.683, -85.033
Trees and power lines down. NIPSCO had some broken utility poles.
Hail, De Kalb
- When
- June 19, 6:20 PM EST
- Where
- De Kalb County, Butler
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.433, -84.867
Thunderstorm Wind, Steuben
- When
- June 19, 6:33 PM EST
- Where
- Steuben County, Crooked Lake
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.683, -85.033
Trees and power lines down.
Thunderstorm Wind, Kosciusko
- When
- June 19, 6:42 PM EST
- Where
- Kosciusko County, 5 mi W of North Webster
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.317, -85.800
Large tree blown down on Armstrong Rd.
Lightning, Noble
- When
- June 19, 7:00 PM EST
- Where
- Noble County, Kendallville
- Property damage
- $14,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.399, -85.417 (the zone’s center; the record gives no point)
Lightning strikes caused fires at 2 homes.
Hail, Lagrange
- When
- June 19, 7:04 PM EST
- Where
- Lagrange County, Ontario
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.700, -85.383
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, June 19, 20011 death · 1 event
- Flooding in Kansas, June 19 to 22, 2001$2.3 million · 3 events
- Lightning Strikes in Kansas, June 19, 2001$534,000 · 4 events
- Flash Flood and Damaging Wind in Kansas, June 19 to 20, 2001$470,000 · 52 kt wind · 3 events
- Lightning Strike in Indiana, June 19, 2001$425,000 · 1 event
- Damaging Winds in Georgia, June 19, 2001$265,000 · 2 events
- Hail and Damaging Wind in Ohio, June 19, 2001$75,000 · 1.25 in hail · 11 events
- Damaging Winds in Michigan, June 19, 2001$100,000 · 53 kt wind · 2 events
- Damaging Wind in Florida, June 19, 2001$75,000 · 1 event
- Lightning Strike in Indiana, June 19, 2001$70,000 · 1 event
- Hail and Damaging Winds in Michigan, June 19, 2001$55,000 · 53 kt wind · 3 events
- Damaging Wind in Alabama, June 19, 2001$30,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249877, 5249878, 5249879, 5249880, 5249881, 5249882, 5249883, 5249884, 5249885, 5249886, 5249887, 5249888, 5249973, 5249889, 5249890, 5249891, 5249974, 5249892, 5249893, 5249905, 5249894, 5249895, 5249896, 5249897, 5249898, 5249899, 5249900, 5249906, 5249901, 5249902, 5249972, 5249903, 5249975, 5249904.